Fungal Infections Associated with Contaminated Methylprednisolone Injections - Preliminary Report.
N Engl J Med. 2012 Dec 19;
Authors: Smith RM, Schaefer MK, Kainer MA, Wise M, Finks J, Duwve J, Fontaine E, Chu A, Carothers B, Reilly A, Fiedler J, Wiese AD, Feaster C, Gibson L, Griese S, Purfield A, Cleveland AA, Benedict K, Harris JR, Brandt ME, Blau D, Jernigan J, Weber JT, Park BJ, the Multistate Fungal Infection Outbreak Response Team
Background Fungal infections are rare complications of injections for treatment of chronic pain. In September 2012, we initiated an investigation into fungal infections associated with injections of preservative-free methylprednisolone acetate that was purchased from a single compounding pharmacy. Methods Three lots of methylprednisolone acetate were recalled by the pharmacy; examination of unopened vials later revealed fungus. Notification of all persons potentially exposed to implicated methylprednisolone acetate was conducted by federal, state, and local public health officials and by staff at clinical facilities that administered the drug. We collected clinical data on standardized case-report forms, and we tested for the presence of fungi in isolates and specimens by examining cultures and performing polymerase-chain-reaction assays and histopathological and immunohistochemical testing. Results As of October 19, 2012, more than 99% of 13,534 potentially exposed persons had been contacted. As of December 10, there were 590 reported cases of infection in 19 states, with 37 deaths (6%). As of November 26, laboratory evidence of Exserohilum rostratum was present in specimens from 100 case patients (17%). Additional data were available for 386 case patients (65%); 300 of these patients (78%) had meningitis. Case patients had received a median of 1 injection (range, 1 to 6) of implicated methylprednisolone acetate. The median age of the patients was 64 years (range, 16 to 92), and the median incubation period was 20 days (range, 0 to 120); 33 patients (9%) had a stroke. Conclusions Analysis of preliminary data from a large multistate outbreak of fungal infections showed substantial morbidity and mortality. The infections were associated with injection of a contaminated glucocorticoid medication from a single compounding pharmacy. Rapid public health actions included prompt recall of the implicated product, notification of exposed persons, and early outreach to clinicians.
PMID: 23252499 [PubMed - as supplied by publisher]